Kentucky, 2003

Debris Flows in Kentucky, April 10, 2003

April 10, 2003 · NWS JKL · 5 events in 5 counties and zones

Various rock and mudslides occurred near the communities of Dwarf, Willard, Big Creek, Bledsoe, and Thorton among others. Also, water backing up out of sewer drains and onto low water crossings was a common occurrence in each county.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Various rock and mudslides occurred near the communities of Dwarf, Willard, Big Creek, Bledsoe, and Thorton among others. Also, water backing up out of sewer drains and onto low water crossings was a common occurrence in each county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 10, 5:23 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 10, 5:23 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT THU APR 10 2003

COLD CLOSED UPPER LOW IS THE MAJOR FEATURE OF THE DAY AND STILL
MAKING THINGS SOGGY.  MODELS ARE PRETTY GOOD ABOUT STRENGTH AND
POSITION OF THIS LOW. PRUDENT TO CONTINUE FLOOD WATCH TODAY AS
ANOTHER BATCH OF RAIN MOVES IN FROM THE EAST AS IT ROTATES
COUNTERCLOCKWISE AROUND THE UPPER LOW CURRENTLY IN SOUTHWEST
GEORGIA.  INVERTED SURFACE TROUGH HELPING RAIN OUT. THE LOW IS STILL
EXPECTED TO STALL OVER SOUTH CAROLINA TODAY...THEN IT FINALLY KICKS
NORTHEAST ON FRIDAY. MODELS DIVERGE A BIT WITH THE UPPER LOW ON
FRIDAY...WITH ETA BEING SLOWEST MOVING LOW NORTHEAST AND AVN BEING
FASTEST.  DIFFERENCES ARE RELATIVELY MINOR HOWEVER.

NOT MUCH OF A WARMUP TODAY WITH THE COLD UPPER LOW INFLUENCING OUR
WEATHER.  NORTHERN COUNTIES MIGHT BE A BIT WARMER WITH A LITTLE LESS
PRECIP AROUND.  PRETTY SHARP CUTOFF IS EXPECTED FOR RAIN SHIELD TO
THE NORTH.  FLEMING COUNTY...FOR EXAMPLE...COULD BE VERY WET...OR IF
SHIELD IS JUST TO THE SOUTH...MAY STAY DRY TODAY.  DIFFICULT TO TELL
AND NORTHERN COUNTIES MAY NEED TO HAVE POP LOWERED IF RAIN DOES NOT
MAKE IT FAR ENOUGH NORTH.

KEPT GRIDS NEARLY THE SAME ESPECIALLY FOR POPS.  DECREASED POPS A
BIT QUICKER ON FRIDAY DROPPED OFF THE CHANCE OF RAIN EARLIER THAN
PREVIOUS FORECAST ON FRIDAY NIGHT.

.JKL...FLOOD WATCH THROUGH 8 PM EDT THURSDAY FOR
KYZ058-068-069-079-080-083>088-107-109>120 (ALONG AND SOUTH OF AN
ESTILL...LEE...BREATHITT...MAGOFFIN...JOHNSON...MARTIN COUNTY LINE).

HEINLEIN

PREVIOUS DISCUSSIONS FOLLOW
-------------------------------------------------------------------

1111 PM EDT WED APR 9 2003

ZONES IN GOOD SHAPE TONIGHT. CHILLY TEMPS AND OCCASIONAL LIGHT RAIN
SHOWERS CONTINUE TO PLAGUE THE AREA THIS EVENING...HOWEVER NO
SIGNIFICANT RAINFALL ANYWHERE IN THE PAST 6 HOURS. MODELS CONTINUE
TO PAINT MODERATE QPF COMING IN PAST 6Z THIS EVENING AND CURRENT
MOSAIC SHOWS THIS SHOULD MATERIALIZE. THE MAIN CHANGE IS EXTENDING
THE FLOOD WATCH FOR EVERYONE SOUTH OF THE MOUNTAIN PARKWAY TO THE 8
PM TOMORROW EVENING...AND CANCELLING THE WATCH FOR EVERYONE NORTH OF
PARKWAY. ONLY LIGHT RAINFALL IS PROGGED OVER THIS AREA...AND CREEKS
AND STREAMS SHOULD CONTINUE TO RECEDE. WILL RECONFIGURE
ZONES...INSERT NEW WATCH INFO...AND FRESHEN UP WORDING. UPDATE OUT
SHORTLY.

GEOGERIAN

---------------------------------------------------------------------
345 PM EDT WED APR 9 2003

...HEAVY RAIN LIKELY BEGINNING THURSDAY MORNING THROUGH FRIDAY
NIGHT...

FORECAST CHALLENGE THIS CYCLE IS THE PRECIPITATION EVENT SHAPING UP
FOR THE DAY THURSDAY INTO FRIDAY. FOR NOW MODELS ARE IN SYNOPTIC
AGREEMENT...BUT THE DEVIL IS IN THE DETAILS. ALL HAVE SIGNIFICANT
QPF FORECASTS FOR THE ENTIRE CWA WITH THE ETA MOST AGGRESSIVE ALONG
THE CUMBERLAND AND INTO THE KENTUCKY RIVER BASINS.  WITH RIVERS
ALREADY RUNNING HIGH...WILL HAVE TO BE WATCHED CAREFULLY.  CURRENTLY
HAVE A FLOOD WATCH IN EFFECT FOR THE ENTIRE CWA.

THERE IS ENOUGH INSTABILITY FOR CONVECTION...BUT HAVE OPTED TO NOT
INCLUDE THUNDER IN THE FORECAST. DO NOT ANTICIPATE ANY SEVERE
CONVECTION AT THIS TIME...MAINLY HEAVY RAIN.

AS FOR SNOW...THE COLD CORE LOW MOVES OVER THE SPINE OF THE
PINE/BLACK MOUNTAIN REGION. EXPECT TO SEE A DUSTING OF SNOW OVER THE
HIGHEST ELEVATIONS...ABOVE 4000 FEET AS WE CONTINUE TO HAVE A
SIGNIFICANT WARM CONVEYER OF MOISTURE OVER THE STATE THROUGH FRIDAY.

QUIETER WEATHER FOR THE WEEKEND WITH THE NEXT ROUND OF PRECIPITATION
LATE TUESDAY INTO WEDNESDAY.

FOR GUIDANCE ONLY...OFFICIAL FORECASTS IN THE ZONE AND CODED CITIES
FORECAST.

LOZ WE 038/050 042/055 041 02999
JKL WWW 039/050 043/055 041 02999
FGX WE 037/055 040/056 039 02987
IOB WE 037/054 041/056 040 02998
K22 WW 040/050 043/053 040 02999
7K0 WW 040/048 042/050 040 02999
K20 WW 039/049 042/054 041 02999
SME WE 038/053 040/057 042 02+98
1A6 WW 038/046 042/052 041 02999

LEWIS

==================================================================
1150 AM EDT WED APR 9 2003

UPDATE FORECAST FOR THE FIRST TWO PERIODS AS THE FLOW CONTINUES TO
BRING COOL AIR INTO THE REGION. ETA SOLUTION IS ON TRACK AND
ACTUALLY HANDLING CURRENT WEATHER BEST OF ALL MODELS AND WILL FOLLOW
VERY CLOSELY.

TEMPERATURES RUNNING 5 TO 10 DEGREES COOLER THAN IN THE CURRENT
GRIDS AND HAVE BROUGHT THEM DOWN. QUESTION ABOUT SNOW IN THE HIGHER
TERRAIN HAS BEEN DISMISSED AT THIS TIME...BUT CONTINUES TO BE
MONITORED. AT THIS TIME MODELS ARE KEEPING THE COLD AIR AT BAY AND
DO NOT ANTICIPATE SNOW.

REST OF GRIDS IN GOOD SHAPE AND EXPECT EXTENDED TO REMAIN UNCHANGED
AT THIS TIME.

LEWIS
Hazardous weather outlook, Apr 10, 6:15 AM EST, 1 hour 15 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
715 AM EDT THU APR 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR PERSONS ROUGHLY
ALONG AND SOUTH OF A LINE FROM IRVINE TO PAINTSVILLE.  RAIN COULD
EASILY CAUSE SMALL STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS AND
COVER LOW WATER CROSSINGS. MUD AND ROCKSLIDES WILL ALSO BE POSSIBLE.
UP TO A COUPLE INCHES OF RAIN IS POSSIBLE FOR AREAS OF SOUTHEASTERN
KENTUCKY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE ATMOSPHERE MAY BE COOL ENOUGH TO ALLOW FOR SOME SNOW OVER THE
VERY HIGHEST ELEVATIONS SUCH AS PINE AND BLACK MOUNTAINS EARLY
FRIDAY MORNING. ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE LIGHT.
HOWEVER...THERE IS MUCH UNCERTAINTY CONCERNING HOW COLD THE AIR
MIGHT BE AND THIS WOULD EFFECT ANY ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOOD PROBLEMS OR HEAVY RAIN
AMOUNTS.

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 debris flow. Local standard time, as filed.

Debris Flow, Clay

When
April 10, 7:30 AM EST to 9:30 AM EST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Debris Flow, Harlan

When
April 10, 7:30 AM EST to 9:30 AM EST
Where
Harlan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Debris Flow, Leslie

When
April 10, 7:30 AM EST to 9:30 AM EST
Where
Leslie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Debris Flow, Letcher

When
April 10, 7:30 AM EST to 9:30 AM EST
Where
Letcher forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Debris Flow, Perry

When
April 10, 7:30 AM EST to 9:30 AM EST
Where
Perry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351226, 5351227, 5351228, 5351229, 5351230.